Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 67, NWS Dodge City, KS

May 17, 20194 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2019, 7:57 PM CDT for 4 counties in Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 7:57 PM CDT (00:57 UTC)
Expired
May 17, 2019, 8:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 29 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:37 PM CDTTORNADO3 Nw Fowler, KSTHE TORNADO TOUCHED DOWN BRIEFLY AND PRODUCED A DEBRIS CLOUD.
May 17, 8:47 PM CDTTORNADO2 W Minneola, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 7:39 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2358 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
3.4
Supercell composite
22.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS53 KDDC 180057
SVRDDC
KSC025-057-069-119-180145-
/O.NEW.KDDC.SV.W.0067.190518T0057Z-190518T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
757 PM CDT Fri May 17 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Ford County in southwestern Kansas...
  Northeastern Meade County in southwestern Kansas...
  Southeastern Gray County in southwestern Kansas...
  Northwestern Clark County in southwestern Kansas...

* Until 845 PM CDT.

* At 756 PM CDT, a severe thunderstorm was located 7 miles west of
  Fowler, moving northeast at 55 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Dodge City, Cimarron, Montezuma, Spearville, Fowler, Ensign,
  Howell, Wright, The Haggard Elev and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 10009 3735 10052 3785 10036 3786 9974
TIME...MOT...LOC 0056Z 211DEG 46KT 3739 10032 

HAIL...1.75IN
WIND...60MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:36 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 17, 5:36 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
536 PM CDT Fri May 17 2019

.UPDATE...
Issued at 536 PM CDT Fri May 17 2019

Capping inversion of warm air aloft appears to be winning the
battle across SW Kansas. HRRR has been one of the last holdouts
calling for supercell initiation, originating from the Oklahoma
panhandle. A recent attempt at initiation in Beaver county,
Oklahoma on radar/satellite has failed. Pronounced dryline is
clearly visible on radar, from just west of Scott City, to just
west of Liberal. Its eastward momentum is ending, and will begin
retreating soon. With the loss of convergence and strong capping,
reduced pop grids for the next several hours. Kept a 20% mention
out of respect for the extremely unstable airmass east of the
dryline, but it appears convection will struggle or fail to
initiate. Towards midnight, HRRR shows a rapid explosion of
convection from near Dodge City to near Hays, as the cold
front/dryline combination collide with the moisture/instability
axis. This seems reasonable, and large hail is possible from this
activity overnight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 100 PM CDT Fri May 17 2019

Depending on the strength of a capping inversion, thunderstorms will
be possible this evening as short range models continue to show a
strengthening field of southwesterlies aloft spreading eastward
across the Western High Plains downstream of a negatively tilted
upper level trough shifting across the Great Basin. As an upper
level shortwave perturbation lifts northeast across the Colorado
Rockies into western Nebraska, a deepening surface low in eastern
Colorado will begin to lift northeast into southwest Nebraska.
Meanwhile, a sharpening attendant dryline near and along the
Colorado border will edge slowly eastward across west central and
southwest Kansas. Ahead of the dryline, a prevailing southerly
flow will draw ample moisture into the area with surface dewpoints
climbing up into the lower/mid 60s(F), providing substantial
instability as low/mid level lapse rates steepen. Although the
strength of the cap remains an issue in regards to timing of
initiation and coverage, isolated to potentially widely scattered
thunderstorms will be possible early this evening in vicinity of
the dryline as it advances across western Kansas. The better
chance for development looks to be further north toward the I-70
corridor. Based on model soundings, favorable deep layer shear and
instability with SBCAPE values in excess of 3000 J/kg suggest a
significant severe potential with any storm that develops. Large
hail and damaging winds will be the main threats initially with
isolated tornadoes also possible.

The focus for thunderstorm chances shifts east late Saturday
afternoon as the main upper level trough axis moves out of the
Colorado Rockies into the Western High Plains, nudging the dryline
further east into central Kansas by Saturday afternoon. Meanwhile,
there is fair agreement betweent the NAM/GFS/GEM/ECMWF of a
secondary surface low developing generally across extreme southwest
Kansas into the panhandles of Oklahoma and Texas by early afternoon
with a convergence zone setting up along a developing attendant
boundary extending northeast into central/north central Kansas.
Dependent on recovery time from any convection the previous 12-24
hours, thunderstorms may develop in vicinity of a surface
trough/dryline more toward central Kansas, then later Saturday
evening in west central and portions of southwest Kansas as a
cold front begins to push southeast into the area out of
northeast Colorado and southwest Nebraska.

As for temperatures, a drier and slightly cooler air mass will
spread southeast into western Kansas tonight in wake of the
advancing surface trough/dryline. Look for lows well down into
the 50s(F) by early Saturday morning with a few 60s(F) still
possible in south central Kansas. Expect highs only up into the
70s(F) Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 205 PM CDT Fri May 17 2019

Drier conditions will prevail Sunday as an upper level trough
quickly lifts northeast out of the Central Plains into the Upper
Midwest. Drier and cooler air will filter into the high plains
behind a departing cold front limiting highs to the 70s(F) across
much of the area Sunday afternoon. A few upper 60s(F) will be
possible further north in west central and central Kansas.

Rain chances return Monday into early Tuesday as an easterly upslope
flow sets up across the Western High Plains ahead of yet another
upper level low pushing eastward across the Intermountain West. With
sufficient lift and moisture present, showers/thunderstorms will be
possible by late Monday afternoon as a series of H5 vort maxima
begin to eject out of the Desert Southwest into the high plains of
western Kansas. Medium range models are in fair agreement showing
stronger QFP signals, more specifically across central Kansas where
the ground remains fairly saturated from heavy rainfall in the last
week or so, resulting in potential flooding impacts.

Easterly upslope winds will do little to erode a cooler air mass
settled across the high plains to kick off the work week.
Considering likely increased cloud cover and potential areas of
rain, highs are expected to remain well below normal Monday before
beginning to slowly recover through the middle part of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 453 PM CDT Fri May 17 2019

Strong south winds gusting 35-40 kts late this afternoon will
diminish rapidly this evening as the pressure gradient collapses.
A capping inversion of warm air aloft is expected to prevent
thunderstorm development this evening, and will remove all mention
of convection from the TAFs, but will continue to monitor. Surface
winds will trend light NW overnight, behind the passage of a cold
front/dryline. VFR with variable amounts of cirrus will continue
through tonight, with SKC by 12z Sat. Broken/overcast mid layer
clouds will increase by 18z Sat as main shortwave energy arrives.
Scattered showers and thunderstorms are most likely from HYS to
DDC Saturday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  79  49  72 /  20  30  30   0
GCK  49  76  46  71 /  20  30  20   0
EHA  50  75  46  75 /   0  20  10  10
LBL  52  77  47  74 /  10  10  10   0
HYS  56  77  49  69 /  30  30  50   0
P28  64  79  53  74 /  30  40  50   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, May 17, 2:20 AM CDT, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
220 AM CDT Fri May 17 2019

KSZ030-031-043>046-061>066-074>081-084>090-180730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
220 AM CDT Fri May 17 2019 /120 AM MDT Fri May 17 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Hazards start the day with fire weather and non-thunderstorm
winds. Wind gusts out of the south expected to push into the 40
mph range with relative humidity values dropping into the 20
percent range for western counties. Severe weather and lightning
will become a threat during the late afternoon and evening time
frame for points east of HWY 83 and pushing eastward out of the
CWA by 10PM CDT. All forms of severe weather are a concern with
large hail, wind, and a few tornadoes possible during this time
frame.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

More rounds of storms expected in the long term, especially a
severe threat for Saturday, mainly east of HWY 183 for eastern
counties of central and south central Kansas. More impulses look
to push across the region sporadically throughout the next week
with flooding becoming a major concern for early next week on
Monday and Tuesday with rainfall amounts expected to push into the
3-4 inch range for eastern counties that have been quite
saturated and flooded over the past week or so from previous heavy
rains.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - NONE

* Monday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for points east of Highway 83
after 4PM CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 17, 6:53 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
653 PM CDT Fri May 17 2019

KSZ063-064-076>078-087-180030-
Gray KS-Finney KS-Hodgeman KS-Meade KS-Haskell KS-Ford KS-
653 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHEASTERN
FINNEY...SOUTHWESTERN HODGEMAN...NORTHWESTERN MEADE...GRAY AND
NORTHEASTERN HASKELL COUNTIES UNTIL 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Copeland, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Montezuma, Copeland, Ingalls, Charleston, Tice and
Kalvesta.

LAT...LON 3738 10057 3748 10076 3811 10060 3807 9997
TIME...MOT...LOC 2353Z 212DEG 78KT 3755 10059

TATRO
Special weather statement, May 17, 7:13 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Fri May 17 2019

KSZ086-087-180100-
Seward KS-Meade KS-
713 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND CENTRAL MEADE
COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forgan, or 9 miles northwest of Beaver, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade, Kismet, Meade State Park, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3738 10068 3736 10009 3732 10009 3700 10038
      3700 10073
TIME...MOT...LOC 0012Z 203DEG 26KT 3694 10060

RUSSELL
Local storm report, May 17, 7:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FUNNEL CLOUD     9 NNW MONTEZUMA         37.70N 100.53W
05/17/2019                   GRAY               KS   PUBLIC

            THE FUNNEL DID NOT LAST LONG.

&&

LEE
Local storm report, May 17, 7:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             9 NNW MONTEZUMA         37.70N 100.53W
05/17/2019  E1.00 INCH       GRAY               KS   PUBLIC

&&

LEE
Local storm report, May 17, 7:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          14 SSW MEADE STATE PARK 37.00N 100.57W
05/17/2019                   MEADE              KS   TRAINED SPOTTER

            THE TORNADO SPUN UP VERY QUICKLY NEAR THE
            STATE LINE AND MOVED NORTHEAST.

&&
Local storm report, May 17, 7:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             6 N CIMARRON            37.90N 100.36W
05/17/2019  E0.88 INCH       GRAY               KS   PUBLIC

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:13 PM CDTSpecial Weather StatementDDCMeade47 min
May 17, 7:13 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness47 min
May 17, 7:19 PM CDTSevere Thunderstorm WarningDDCMeade, Seward56 min
May 17, 7:41 PM CDTTornado Warning Tornado observedDDCMeade34 min
May 17, 7:51 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness54 min
May 17, 8:28 PM CDTTornado WarningDDCHodgeman32 min
May 17, 8:37 PM CDTTornado WarningDDCClark, Ford, Gray, Meade38 min
May 17, 8:48 PM CDTTornado Warning Tornado observedDDCClark, Ford, Meade42 min
May 17, 8:52 PM CDTTornado WarningDDCHodgeman, Ness23 min
May 17, 9:07 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego40 min
May 17, 9:12 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford33 min
May 17, 9:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush31 min
May 17, 9:36 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford, Kiowa24 min
May 17, 9:55 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford50 min
May 17, 10:37 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford38 min
May 17, 10:51 PM CDTSpecial Weather StatementDDCTrego54 min
May 17, 11:20 PM CDTTornado WarningDDCStafford25 min
May 17, 11:34 PM CDTSpecial Weather StatementDDCStafford41 min
May 17, 11:37 PM CDTSpecial Weather StatementDDCNess38 min
May 17, 11:59 PM CDTSevere Thunderstorm WarningDDCStafford16 min
May 18, 12:02 AM CDTSpecial Weather StatementDDCEllis, Rush43 min
May 18, 12:39 AM CDTSpecial Weather StatementDDCStafford36 min
May 18, 12:18 PM CDTSpecial Weather StatementDDCBarber57 min
May 18, 1:21 PM CDTSpecial Weather StatementDDCPratt39 min
May 18, 2:58 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton, Stevens47 min
May 18, 3:58 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Stevens32 min
May 18, 4:14 PM CDTSpecial Weather StatementDDCKiowa61 min
May 18, 4:18 PM CDTSpecial Weather StatementDDCGray27 min
May 18, 4:32 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Haskell, Kearny, Seward43 min
May 18, 4:41 PM CDTSpecial Weather StatementDDCLane, Scott34 min
May 18, 4:52 PM CDTSpecial Weather StatementDDCGray, Haskell, Meade53 min
May 18, 4:56 PM CDTSevere Thunderstorm WarningDDCGray, Meade49 min
May 18, 5:02 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward43 min
May 18, 5:04 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford19 min
May 18, 5:14 PM CDTSpecial Weather StatementDDCKearny46 min
May 18, 5:16 PM CDTSpecial Weather StatementDDCLane, Scott44 min
May 18, 5:28 PM CDTSevere Thunderstorm WarningDDCMeade47 min
May 18, 5:39 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Meade51 min
May 18, 5:47 PM CDTSpecial Weather StatementDDCLane28 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningDDCFinney, Lane49 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman55 min
May 18, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Meade52 min
May 18, 6:21 PM CDTSpecial Weather StatementDDCPratt54 min
May 18, 6:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford50 min
May 18, 6:49 PM CDTSpecial Weather StatementDDCFinney, Hodgeman, Lane, Ness, Scott56 min
May 18, 6:53 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Ford, Gray, Kiowa and 1 more52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.